Colorado, 2004

Tornadoes and Flash Flood in Colorado, June 20, 2004

June 20, 2004 · NWS PUB · 25 events in 9 counties and zones

15 hail, 5 tornado, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 2:48 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 20, 2:48 AM MST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 AM MDT SUN JUN 20 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN WEATHER CONCERN IS THUNDERSTORM/SEVERE POTENTIAL ACROSS THE
EAST THIS AFTERNOON AND EVENING...

HI RES ETA STILL INDICATES DRIER AIR TO SPREAD ACROSS THE REGION
TODAY.  CONSIDERABLE LOW CLOUDS ACROSS THE EAST THIS MORNING SHOULD
BREAK UP BY MID TO LATE MORNING...WITH A GOOD DEAL OF SUN BY
AFTERNOON MOST AREAS.  INCREASED SUN WILL ALLOW WARMER TEMPERATURES
ACROSS THE EAST TODAY...AND THIS IS ALREADY WELL REFLECTED IN
FORECASTS.  OVERALL THUNDERSTORM POTENTIAL LOOKS LESS TODAY THAN
IN PREVIOUS DAYS DUE TO DRIER AIRMASS MOVING IN...AND WEAK DOWNSLOPE
FLOW AS OPPOSED TO MODERATE TO STRONG UPSLOPE FLOW.  HOWEVER...HI RES
ETA STILL SHOWS AN AREA OF CONVECTIVE PRECIP BREAKING OUT...MAINLY
NORTH OF THE ARKANSAS RIVER LATE THIS AFTERNOON INTO THE EVENING.
AMOUNTS DONT LOOK AS HIGH AS IN PREVIOUS DAYS...BUT AREA OF PRECIP
IS THERE.  THERE IS STILL A RISK OF SEVERE STORMS ON THE PLAINS
TODAY AS PLENTY OF INSTABILITY WILL CONTINUE (LIS OF -4) AND CAPES
WILL BE IN THE RANGE OF 1000-1500 J/KG.  ALSO...LOOKS LIKE CIN WILL
BE GONE BY AFTERNOON MOST AREAS.  HOWEVER...SEVERE POTENTIAL DOESNT
LOOK AS GREAT AS PREVIOUS DAYS...WITH 0-6KM BULK SHEAR VECTORS
MARGINAL FOR ROTATING SUPERCELLS AT 30-35 KTS (COMPARED TO 50 KTS
SATURDAY). ALSO...THE AVAILABLE MOISTURE TO FUEL THE STORMS WILL
BE LESS ADEQUATE.  AGAIN...SEEMS LIKE BEST POTENTIAL WILL MAINLY BE
NORTH OF THE ARKANSAS RIVER...AS A WEAK BOUNDARY SAGS SOUTH TO THIS
VICINITY DURING THE LATE AFTERNOON AND EVENING HOURS.  ALONG AND
NORTH OF THIS BOUNDARY...SHOULD BE THE MOST WIDESPREAD AND MOST
SEVERE CONVECTION. OVERNIGHT...BOUNDARY WASHES OUT AS CONVECTION
PULLS OFF TO THE EAST OF COLORADO.  SOME LOW CLOUDS TO CONTINUE
OVER THE EASTERN PLAINS...ESPECIALLY EAST OF LA JUNTA...WITH A
GENERAL DECREASE IN CLOUD COVER ELSEWHERE.  AS FAR AS THE FIRE
WEATHER THREAT...WHILE THE ATMOSPHERE DOES DRY OUT CONSIDERABLY
TODAY...ESPECIALLY WEST OF THE PLAINS...WINDS LOOKS TO COME UP
SHORT OF HIGHLIGHT CRITERIA.  SO NO HIGHLIGHTS NEEDED AT THIS
TIME.  OTHER THAN BEING WARMER TODAY...WESTERN PORTIONS OF THE
FORECAST AREA (AREAS WEST OF THE SANGRES, LAKE AND CHAFFEE
COUNTIES) SHOULD SEE LITTLE CHANGE IN THE PATTERN FROM PREVIOUS
DAYS. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY: PLENTY OF SFC MOISTURE AND CLOUDINESS WILL BE IN PLACE
ACROSS THE E PLAINS MONDAY MORNING AS UPSLOPE CONDITIONS TAKE HOLD
IN WAKE OF THE COLD FRONT. LATEST NUMERICAL GUIDANCE INDICATED MAX
TEMPS BELOW ONGOING FORECAST...SO HAD TO COOL THINGS DOWN ACROSS
THE E PLAINS A BIT. THIS LOOKS TO BE A DAY WHERE ALAMOSA WILL
BE AS WARM OR WARMER THAN PUEBLO. PAINTED ALL OF THE E PLAINS WITH
SCATTERED POPS FOR THE ENTIRE DAY...SINCE THE DAY WILL START OUT WITH
POST-FRONTAL SCENARIO...THEN THE AFTERNOON WILL ADD SOLAR
INSOLATION. GFS SHOWS A STRONG NORTHERLY SURGE DURING THE
EVENING/NIGHT WHICH WILL ADD FURTHER DYNAMICS. QUICK LOOK AT 0-6 KM
SHEAR INDICATES A BETTER WINDOW OF SEVERE WX LATE AFTN INTO THE
EVENING.

TUESDAY: THE NORTHERLY SURGE THE PREVIOUS NIGHT WILL PULL DOWN MUCH
COOLER AIR INTO THE E PLAINS...AND GUIDANCE REFLECTS MUCH COOLER
TEMPS FOR TUES. THUS...HAD TO COOL MAX T GRIDS. NO CHANGES NEEDED
TO ONGOING POPS SINCE LOW LEVEL MOISTURE REMAINS...AND OVERALL
PATTERN PERSISTS.

FOR THE EXTENDED (WED THROUGH SAT): PREDOMINANT NW FLOW CONTINUES
ACROSS THE STATE THROUGH THE PERIOD AS THE W HALF OF THE US SITS
BETWEEN TWO VERY LARGE UPPER LOWS...ONE OFF THE PACIFIC COAST...THE
OTHER OVER THE N GREAT LAKES REGION. THIS PATTERN WILL BRING A DAILY
CHANCE OF PRECIP TO THE CWA AS COOLER SFC HIGH PRES DROPS DOWN INTO
THE CENTRAL US. WITH THE WAY THE SFC FLOW AND UPPER LEVEL FLOW IS
SITUATED...FAVORABLE SHEAR WILL PROVIDE A DAILY THREAT OF SEVERE
WEATHER. THEREFORE...VERY FEW ADJUSTMENTS WERE MADE TO THE ONGOING
EXTENDED FORECAST. HOWEVER...ONE THING TO NOTE IS THAT THE GFS IS
TRYING TO WARM THE EASTERN PLAINS CONSIDERABLY ON WED. NOT SURE IF
THIS IS BELIEVABLE RIGHT NOW...BUT WARRANTS ANOTHER LOOK ON LATER
SHIFTS. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 6:00 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUN 20 2004

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF
THE ARKANSAS RIVER.  THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN
...AND DANGEROUS LIGHTNING.  ALSO...THERE WILL BE JUST ENOUGH WIND
SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY
PRODUCE A TORNADO.  THE MOST LIKELY WINDOW FOR SEVERE CONVECTION
WILL BE FROM 300 PM TO MIDNIGHT.

WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE
COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING.  THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON
MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 tornado, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
June 20, 12:05 PM MST to 12:10 PM MST
Where
El Paso County, 1 mi W of Black Forest
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.717

Tornado, El Paso

When
June 20, 12:12 PM MST to 12:17 PM MST
Where
El Paso County, 5 mi NNW of Black Forest
Rating
F1
Path length
1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.733

A tornado uprooted and snapped Ponderosa Pine trees in the vicinity of the intersection of Hodgen and Steppler roads.

Hail, El Paso

When
June 20, 12:16 PM MST to 12:21 PM MST
Where
El Paso County, 7 mi NNE of Black Forest
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.650

Hail, El Paso

When
June 20, 12:38 PM MST to 12:43 PM MST
Where
El Paso County, 2 mi E of Black Forest
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.667

Hail, El Paso

When
June 20, 12:51 PM MST to 12:56 PM MST
Where
El Paso County, 2 mi E of Black Forest
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.667

Thunderstorm Wind, El Paso

When
June 20, 2:15 PM MST
Where
El Paso County, 12 mi SSW of Yoder
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
38.667, -104.300

Severe thunderstorm winds damaged a mobile home and damaged the roof of a house.

Hail, El Paso

When
June 20, 2:15 PM MST to 2:20 PM MST
Where
El Paso County, 1 mi E of Rush
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.067

Tornado, El Paso

When
June 20, 2:29 PM MST to 2:30 PM MST
Where
El Paso County, 15 mi SSE of Truckton
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.533, -104.083

A brief tornado occurred over open country with no known damage.

Hail, Baca

When
June 20, 2:45 PM MST to 2:50 PM MST
Where
Baca County, 15 mi W of Campo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.850

Tornado, Pueblo

When
June 20, 3:29 PM MST to 3:30 PM MST
Where
Pueblo County, 18 mi NNE of Boone
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.483, -104.117

A brief tornado occurred over open country with no known damage.

Hail, Baca

When
June 20, 3:37 PM MST to 3:42 PM MST
Where
Baca County, 3 mi NW of Campo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -102.617

Hail, Huerfano

When
June 20, 3:44 PM MST to 3:49 PM MST
Where
Huerfano County, 21 mi NE of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -104.517

Hail, Crowley

When
June 20, 4:08 PM MST to 4:13 PM MST
Where
Crowley County, 1 mi S of Ordway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -103.750

Thunderstorm Wind, Otero

When
June 20, 4:25 PM MST
Where
Otero County, 2 mi W of Rocky Ford
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.050, -103.750

Strong thunderstorm winds caused 8 inch diameter tree limbs to go down.

Hail, Otero

When
June 20, 4:25 PM MST to 4:30 PM MST
Where
Otero County, 2 mi W of Rocky Ford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -103.750

Hail, Crowley

When
June 20, 4:25 PM MST to 4:30 PM MST
Where
Crowley County, Ordway
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -103.750

Hail, Otero

When
June 20, 4:28 PM MST to 4:33 PM MST
Where
Otero County, Rocky Ford
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -103.717

Thunderstorm Wind, Otero

When
June 20, 4:28 PM MST
Where
Otero County, La Junta
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.550

Hail, Otero

When
June 20, 4:29 PM MST to 4:34 PM MST
Where
Otero County, Cheraw
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -103.500

Hail, Kiowa

When
June 20, 4:40 PM MST to 4:45 PM MST
Where
Kiowa County, 10 mi SW of Haswell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -103.283

Tornado, Bent

When
June 20, 4:55 PM MST to 5:00 PM MST
Where
Bent County, 5 mi S of Las Animas
Rating
F1
Path length
1 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.000, -103.217

A tornado caused severe damage to at least seven buildings at Mountain Prairie Hog Farms. Seven farrowing barns (380 feet x 60 feet) were destroyed. Only one pig was killed. A fire started in one of the structures when a gas line broke. Debris was scattered a few miles east southeast of the Farms.

Thunderstorm Wind, Bent

When
June 20, 4:58 PM MST
Where
Bent County, Las Animas
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Strong thunderstorm winds caused 12 inch diameter tree limbs to be stripped off trees.

Hail, Bent

When
June 20, 5:23 PM MST to 5:28 PM MST
Where
Bent County, 2 mi W of Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.250

Tornado, Prowers

When
June 20, 6:00 PM MST to 6:03 PM MST
Where
Prowers County, 11 mi E of Lamar
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.417

A brief tornado occurred over open country with no known damage.

Flash Flood, Prowers

When
June 20, 7:24 PM MST to 8:30 PM MST
Where
Prowers County, 10 mi E of Lamar
Reported by
TRAINED SPOTTER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Flash flooding occurred along highway 196 between Lamar and Bristol due to heavy thunderstorm rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407766, 5407767, 5407768, 5407769, 5407770, 5407771, 5407772, 5407775, 5407773, 5407774, 5407776, 5407777, 5407778, 5407779, 5407780, 5407781, 5407782, 5407783, 5407784, 5407785, 5407560, 5407559, 5407561, 5407562, 5407563.